Multiplication operators on and -strictly singular operators
William B. JohnsonTexas A&M University, College Station, United States
Gideon SchechtmanWeizmann Institute of Science, Rehovot, Israel
A classification of weakly compact multiplication operators on , , is given. This answers a question raised by Saksman and Tylli in 1992. The classification involves the concept of -strictly singular operators, and we also investigate the structure of general -strictly singular operators on . The main result is that if an operator on , , is -strictly singular and is an isomorphism for some subspace of , then embeds into for all , but need not be isomorphic to a Hilbert space. It is also shown that if is convolution by a biased coin on of the Cantor group, , and is an isomorphism for some reflexive subspace of , then is isomorphic to a Hilbert space. The case answers a question asked by Rosenthal in 1976.
Cite this article
William B. Johnson, Gideon Schechtman, Multiplication operators on and -strictly singular operators. J. Eur. Math. Soc. 10 (2008), no. 4, pp. 1105–1119DOI 10.4171/JEMS/141